Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Niacin for high cholesterol
Mar 28, 2000

I have extremely high cholesterol and triglyceride levels secondary to protease regimen, which otherwise has been very effective in restoring much of my diminished health and vitality, as well as chasing viral load into hiding for nearly five years. So I don't want to change my cocktail. But I am worried about continuing such a heart-threatening treatment for so long. I am on both Lipitor and Tricor, which help some. My doctor suggested that I consider Niacin, and check it out. I did, and have just one concern: how serious is the interaction of Niacin with other drugs I take, especially Warfarin (anti-coagulant) and the statins mentioned above?

Response from Dr. Henry

Niacin is a potentially attractive drug to add to what you are receiving to lower your lipids. If you and your doc wish to use niacin then a careful trial following your anticoagulation parameters, liver, and muscle blood tests would be worth considering. Niacin has received little study to date in this setting but I have heard from many clinicians who are using it and are not observing a worrisome rate of side effects. It does have to be dose escalated with careful management. The potential interactions with statins /Warfarin/etc. are serious but so is poorly controlled high lipids so a careful trial in your case may well be warranted. Keith Henry, M.D.



Previous
Triglycerides Rising
Next
Sustiva and tinnitus?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement